MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ARTICULAR SURFACE PROVISIONAL SZ 4 9MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW, INC. ARTICULAR SURFACE PROVISIONAL SZ 4 9MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 00584102409
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Code Available (3191)
Date of Event 10/01/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during surgery while trialing a standard unicompartmental knee when the insert trial snapped in half.All pieces retrieved with no patient issues.There was a delay less than or equal to 30 minutes.It is unknown how the procedure was finished.
 
Additional Manufacturer Narrative
H6: the affected complaint device, used in treatment, was not returned for evaluation.Therefore, a product analysis could not be performed and complaint could not be confirmed.A shipment was returned, but it did not have the device in it.A message in the attachments also stated that the client threw the device.The clinical/medical evaluation concluded that this case reports the trial insert broke in half while trailing.Per email communication, both pieces were retrieved by hand, and the procedure was completed without delay, using the next size poly down from the one that broke.Since no patient harm is alleged, no further clinical assessment is warranted.A complaint history review found related failures; this failure mode will be monitored for future complaints and assessed for any necessary corrective actions.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.This device is a reusable instrument that can be exposed to numerous surgeries; damage from repeated use can occur.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved or product information, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
ARTICULAR SURFACE PROVISIONAL SZ 4 9MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10747841
Report Number1020279-2020-05885
Device Sequence Number11723774
Product Code LXH
UDI-Device Identifier00885556619513
UDI-Public00885556619513
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/30/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number00584102409
Device Catalogue Number00584102409
Device Lot Number18KST0007
Initial Date Received by Manufacturer 10/01/2020
Supplement Date Received by Manufacturer07/29/2021
Initial Report FDA Received Date10/28/2020
Supplement Report FDA Received Date07/30/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;